locally owned since 1854

60 people learn how to combat effects of opioid overdose with Narcan

By Dan Miller

danmiller@pressandjournal.com

717-944-4628
Posted 3/6/19

About 60 people gathered Feb. 26 to learn in detail how to administer naloxone and potentially save the life of someone overdosing on heroin or another opioid.

Attendees of the event at Living …

This item is available in full to subscribers.

Please log in to continue

Log in

60 people learn how to combat effects of opioid overdose with Narcan

Posted

About 60 people gathered Feb. 26 to learn in detail how to administer naloxone and potentially save the life of someone overdosing on heroin or another opioid.

Attendees of the event at Living Life Cafe, 56 E. Emaus St., Middletown, received kits containing one 4 milligram dose of naloxone, which is also known by its brand name Narcan.

Naloxone is carried by first responders in Dauphin County, including emergency medical service providers, police departments, and most fire departments.

“Narcan is extremely important. Everyone should have it,” said Dan Albert, an addict with almost two years in recovery whose Facebook support group, Hero In The Fight, co-sponsored the Feb. 26 event in Middletown along with the Elizabeth Loranzo iCare Foundation and The Natalie Cribari Drug Awareness Fund.

Call 911 first

Jason Campbell, chief and CEO of South Central EMS Inc., gave the training. He stressed that the first and most important thing someone should do if someone is having an overdose, is call 911.

It takes 4.1 minutes on average for South Central EMS to respond to calls in the greater Middletown area. Campbell said any delay calling 911 adds two to three minutes or more to the response time, which can be the difference as to whether the person lives or dies.

People having their own Narcan means they can give the first dose to someone having an overdose during the first few minutes before EMS or police arrive.

What to do

After calling 911, check the person for a pulse and see if he or she is breathing, Campbell said.

If the person is not breathing, try to revive them by giving cardiopulmonary resuscitation. If the person is breathing, but is unconscious, this is when you should give Narcan, Campbell said.

The Narcan given out at the event was a nasal spray, typical of the kind of Narcan people get at a pharmacy.

Insert the nasal spray at the top as far as possible into the person’s nose, to the tip that is at the base of the spray, Campbell said while demonstrating during the training.

Once you insert the nasal spray tip fully into the person’s nose, press the plunger button at the bottom of the spray container and hold it for two or three seconds.

This will deliver the entire 4 milligrams of Narcan into the person’s nose “very, very quickly” all in one shot, Campbell said. Then pull the spray tip out of the person’s nose.

If you don’t fully insert the nasal spray tip into someone’s nose, you risk some or all of the Narcan coming back and going out into the air, especially if you are outside on a windy day.

You can’t hurt someone by giving Narcan incorrectly, but if you don’t give it correctly you won’t be doing any good for the person who is overdosing, either.

Next steps

Campbell also provided a few other pointers for the safe administering of Narcan.

After you give Narcan, the person might quickly become combative and want to fight. Once you administer the Narcan, place yourself at “a safe distance” from the person you have given it to, Campbell said.

It is also not uncommon for someone to begin vomiting after getting Narcan. If the person is lying on their back and they begin to vomit, you must roll the person on their side to protect their airway.

“The last thing we want to happen is for them to aspirate,” Campbell said. “Aspiration is when you inhale the vomit back into your lungs. That can kill you. If you didn’t die from the heroin overdose, you might die from the aspiration.”

It might not work

There are reasons why Narcan may not work — all of which further underscore why you should first call 911.

The overdose may not be an overdose from heroin or an opioid. The person may have had sinus surgery done, or they may have a common cold that is blocking the sinus cavity.

If the person snorts cocaine, this can lead to damage of the cartilage in the person’s nose to where the Narcan will not be effective, Campbell said.

However, EMS has other ways to administer Narcan, such as by using an intravenous drip which can be started within 20 to 30 seconds.

The 4 milligram dosage of Narcan given out during the training is adequate for “the average American,” Campbell said, regardless of whether he or she weighs 100 pounds or 300.

How long will it last?

If you have Narcan, store it at room temperature, or in a temperature-controlled environment where it doesn’t get too hot or too cold.

“The constant change of temperature will decrease its shelf life and possibly its effectiveness,” Campbell told the Press & Journal in an email.

The Narcan package has an expiration date on the bottom. Campbell said you can still give Narcan beyond the expiration date, but the drug begins to lose its potency, depending on how far beyond the date.

“Can you still give Narcan if two months past the expiration? Yes you can. Will it work? Probably. Will it be as effective? Probably,” Campbell said. “If it’s two years from expiration and it wasn’t exposed to sunlight will it work? Probably. If expired I would suggest replacing it as soon as possible, but if that’s all that you have, I would use it.”

The kits that the people in Middletown received also contain gloves.

Wearing gloves is a good idea in general when providing this kind of emergency medical treatment to people, to protect yourself against vomit and other types of secretions and bodily fluids that the person may emit, Campbell said.

Years ago it was thought that fentanyl was absorbed through skin. Campbell said researchers have since determined that is not the case. However, fentanyl can be absorbed as particles in the air, Campbell said.

Narcan funds

The Narcan used by police and other first responders is paid for from $5 million in state funding that was included in the 2017-18 budget.

Gov. Tom Wolf has requested another $1.5 million for the 2019-20 budget, said Nate Wardle, spokesman for the Pennsylvania Department of Health.

The definition of first responders who get their Narcan through the state funding has been broadened to also include others such as park rangers and public librarians, Wardle said.

In April 2018, Pennsylvania Secretary of Health Rachel L. Levine approved a standing order so ordinary citizens can obtain Narcan through a pharmacy.

What Narcan might cost you

The Narcan given to people who attended the training was purchased by the Natalie Cribari Drug Awareness Fund for about $45 per dose, said fund founder John Cribari.

Middletown-area residents can get their own Narcan by going to a local pharmacy like Rite-Aid, CVS or Giant, said Wendy Loranzo, who founded iCare after her daughter Elizabeth Loranzo died in March 2017 from an accidental overdose of heroin laced with fentanyl.

The co-pay for people with insurance to get Narcan generally runs $30 to $40, Loranzo said. People who cannot afford Narcan can contact the iCare Foundation for help, she added.

For people with no insurance, the cost of a kit containing two 4-milligram doses of Narcan has been running from $75 to $90, Cribari said.

If you can’t afford Narcan, Cribari suggested you reach out to his fund, or to iCare or to one of the other nonprofit groups in the region that exist to promote awareness of the opioid epidemic and to assist those who need help.